Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 1, NWS Norman, OK

January 29, 20134 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jan 29, 2013, 4:48 AM CST for 4 counties in Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 29, 2013, 4:48 AM CST (10:48 UTC)
Expired
Jan 29, 2013, 5:30 AM CST
In force
42 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Blaine County, OK, Caddo County, OK, Custer County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 128 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2013-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2013-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
1.3
Supercell composite
10.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 4:48 AM CST, 0 minutes earlier.

Area forecast discussion, Jan 29, 4:48 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
448 AM CST TUE JAN 29 2013

.DISCUSSION...
A HIGH AMPLITUDE POSITIVELY TILTED UPPER TROUGH HAS MADE IT NEAR
THE SOUTHERN ROCKIES EARLY THIS MORNING. RAPID HEIGHT FALLS ARE
NOW BEING OBSERVED ACROSS THE SOUTHERN PLAINS AS A RESULT...AND
CONVECTION HAS INITIATED NEAR SOUTHWESTERN OK ALONG A DRYLINE.
LATER THIS MORNING...A PAC COLD FRONT WILL MERGE WITH THE DRYLINE
AS THE PREVIOUSLY MENTIONED TROUGH PROGRESSES EASTWARD OUT OF THE
ROCKIES. CONVECTION SHOULD BECOME A BIT MORE WIDESPREAD LATE THIS
MORNING AS THIS OCCURS. IN ADDITION...A VERY STRONG MID LEVEL JET
WILL OVERSPREAD THE REGION AND ALTHOUGH INSTABILITY WILL REMAIN
FAIRLY LOW...SOME SEVERE LINEAR CLUSTERS MAY DEVELOP WITH A THREAT
OF DAMAGING WIND AND SMALL HAIL THE MAIN CONCERNS. BY LATE THIS
AFTERNOON THE TROUGH AXIS WILL MOVE INTO WESTERN OK. MOST OF THE
THUNDERSTORM CHANCES WILL QUICKLY COME TO AN END ACROSS OUR
FA...WITH A RED FLAG THREAT FOLLOWING ACROSS SOUTHWESTERN OK AND
WESTERN NORTH TEXAS. THE FIRE WEATHER WATCH HAS BEEN UPGRADED TO A
WARNING FOR THE PREVIOUSLY MENTIONED LOCATIONS FOR THIS
AFTERNOON...WHERE STRONG 20 FT WINDS AROUND 25 TO 35 MPH WILL
COMBINE WITH VERY HIGH FIRE DANGER AND LOW RH. A WIND ADVISORY HAS
ALSO BEEN ISSUED FOR THE SAME AREAS. LATER THIS EVENING AS THE
TROUGH AXIS MOVES OVER WEST CENTRAL OK...SOME SNOW MAY DEVELOP
BEHIND THE COLD FRONT ACROSS NORTHERN OK. AN INCH OF SNOW OR
SLIGHTLY MORE APPEARS REASONABLY SO AN ADVISORY CANNOT TOTALLY BE
RULED OUT. WILL PASS THIS ON TO THE NEXT SHIFT.

TEMPERATURES WILL DROP BACK INTO THE 40S AND 50S TOMORROW
AFTERNOON AS THE UPPER TROUGH MOVES INTO THE MIDWEST...WITH A
WARMUP THURSDAY AS THICKNESSES INCREASE A BIT. ANOTHER COLD FRONT
WILL SLIDE OVER THE FA LATE THURS EVENING AS A CANADIAN WAVE
DIVES SOUTH OVER THE UPPER MIDWEST...DROPPING TEMPS BACK DOWN TO
NEAR NORMAL VALUES FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  34  47  29 /  60  10  10   0
HOBART OK         64  30  48  28 /  10  10  10   0
WICHITA FALLS TX  70  34  52  32 /  50  10   0   0
GAGE OK           54  25  45  24 /  30  30   0   0
PONCA CITY OK     65  31  44  27 /  70  30  10   0
DURANT OK         73  42  53  34 /  80  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     OKZ033>038-044.

     WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     OKZ033>038-044.

TX...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     TXZ083>090.

     WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     TXZ083>090.

&&

11/03
Hazardous weather outlook, Jan 28, 7:00 PM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CST MON JAN 28 2013

OKZ004>048-050>052-TXZ083>090-291130-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
700 PM CST MON JAN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 2 AM... MAINLY
ALONG AND EAST OF I-44...AND ACROSS WESTERN NORTH TEXAS.

THERE IS A LOW CHANCE FOR THUNDERSTORMS THIS EVENING EAST OF A
CROWELL TEXAS TO HOBART OKLAHOMA TO BLACKWELL OKLAHOMA LINE.
HOWEVER... NO SEVERE WEATHER IS ANTICIPATED WITH ANY ACTIVITY
DURING THE EVENING HOURS.

DISCUSSION...
VERY MOIST CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH
TONIGHT. A FEW SHOWERS AND ISOLATED STORMS MAY DEVELOP THIS EVENING...
BUT CHANCES WILL INCREASE AFTER 2 AM TONIGHT AS A STRONG LOW
PRESSURE SYSTEM APPROACHES THE REGION.

THE MAIN HAZARD WITH ANY SEVERE STORM THROUGH 7 AM TUESDAY WOULD
BE HAIL UP TO THE SIZE OF PING PONG BALLS. DAMAGING WINDS UP TO 65 MPH
ARE POSSIBLE AS WELL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY JAN 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP EARLY TUESDAY
MORNING THROUGH TUESDAY AFTERNOON MAINLY ALONG AND EAST OF I-44 AS A
STRONG LOW PRESSURE SYSTEM AND AN ACCOMPANYING COLD FRONT QUICKLY MOVE
THROUGH THE REGION.

THE MAIN HAZARDS WITH ANY SEVERE THUNDERSTORM WILL BE HAIL UP TO THE
SIZE OF HALF DOLLARS AND DAMAGING WINDS UP TO 65 MPH. THERE IS A LOW
POTENTIAL FOR TORNADOES AS WELL. THE POTENTIAL FOR SEVERE STORMS WILL
CONTINUE THROUGH NOON ON TUESDAY.

OTHER HAZARDOUS WEATHER...
VERY HIGH TO EXTREME WILDFIRE POTENTIAL WILL LIKELY DEVELOP
ACROSS WESTERN NORTH TEXAS AND SOUTHWESTERN OKLHAOMA TUESDAY
AFTERNOON DUE TO A COMBINATION OF WINDY CONDITIONS...LOW HUMIDITY...
AND WARM TEMPERATURES. A FIRE WEATHER WATCH IS IN EFFECT FOR THESE AREAS.

STRONG WINDS WITH GUSTS OVER 40 MPH ARE POSSIBLE TUESDAY AFTERNOON
ACROSS WESTERN NORTH TEXAS AND SOUTHWESTERN OKLAHOMA. A WIND ADVISORY
MAY BE NECESSARY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM TUESDAY.

MBS/30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 3:08 AM CSTWind AdvisoryOUNComanche, Cotton, Greer, Harmon, Jackson, Kiowa and 1 more15 hr
Jan 29, 3:14 AM CSTRed Flag WarningOUNComanche, Cotton, Greer, Harmon, Jackson, Kiowa and 1 more11 hr
Jan 29, 5:18 AM CSTSpecial Weather StatementOUNKingfisher27 min
Jan 29, 5:30 AM CSTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Custer, Kingfisher, Washita45 min
Jan 29, 5:43 AM CSTSpecial Weather StatementOUNGarfield32 min
Jan 29, 5:55 AM CSTSpecial Weather StatementOUNKay20 min
Jan 29, 6:11 AM CSTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble64 min
Jan 29, 6:14 AM CSTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan, Noble, Payne61 min
Jan 29, 7:16 AM CSTSevere Thunderstorm WarningOUNNoble, Payne14 min
Jan 29, 8:07 AM CSTSpecial Weather StatementOUNComanche, Cotton23 min
Jan 29, 8:40 AM CSTSpecial Weather StatementOUNComanche, Cotton, Grady35 min
Jan 29, 9:03 AM CSTSpecial Weather StatementOUNGrady, Oklahoma27 min
Jan 29, 9:11 AM CSTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma, Payne34 min
Jan 29, 9:19 AM CSTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Lincoln, Logan, McClain and 1 more41 min
Jan 29, 9:20 AM CSTSevere Thunderstorm WarningOUNComanche, Cotton, Stephens40 min
Jan 29, 9:34 AM CSTAreal Flood AdvisoryOUNOklahoma116 min
Jan 29, 10:04 AM CSTAreal Flood AdvisoryOUNLincoln, Payne116 min
Jan 29, 10:15 AM CSTSpecial Weather StatementOUNLincoln45 min
Jan 29, 10:21 AM CSTSpecial Weather StatementOUNJefferson24 min
Jan 29, 10:35 AM CSTSpecial Weather StatementOUNJohnston, Marshall25 min
Jan 29, 10:49 AM CSTSpecial Weather StatementOUNLincoln, Pottawatomie41 min
Jan 29, 10:51 AM CSTSevere Thunderstorm WarningOUNGarvin, Stephens24 min
Jan 29, 10:54 AM CSTSpecial Weather StatementOUNCoal, Johnston36 min
Jan 29, 11:26 AM CSTSpecial Weather StatementOUNJefferson, Stephens34 min
Jan 29, 3:18 PM CSTSpecial Weather StatementOUNBryan27 min
Jan 29, 11:42 AM CSTSevere Thunderstorm WarningOUNClay33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.